By: Jenny Park, Pharm. D. Candidate c/o 2015
As the Affordable Care Act brings health care to many people who are currently uninsured, healthcare providers should expect an increase in the number of patients who don’t understand their plan, disease states, and medications. Health literacy is defined as “the degree to which individuals have the capacity to obtain, process, and understand basic health information needed to make appropriate health decisions to treat illness.”1 Patients with low literacy may have difficulty understanding instructions, which could affect their medication management and understanding of the importance and consequences of their behaviors in regards to the management of their health.
According to Ellen Peters, Ph.D., of Ohio State University in Columbus, 62% of uninsured adults and 50% of insured adults were not able to answer a simple question regarding when they should be taking their medication.2 A good majority of adults, insured or otherwise, will have difficulty answering questions about their medications. Michael Wolf, director of the Health and Literacy program at Northwestern University, has shown that patients with low health literacy have a tendency to take their drugs more times a day than is necessary. Part of this problem lies in the directions. The United States Pharmacopeial Convention (USP) issued a section titled “Prescription Container Labeling,” in an effort to standardize patient prescription labels. The chapter details that the directions provided on the label should specify what time of day the medication should be taken, such as in the morning, noon, evening, or at bedtime. Directions, such as “take twice a day,” can be confusing and lead to various errors.2 Changing that same direction to “take two tablets by mouth every 12 hours,” removes any ambiguity of when the patient needs to take their medication.
Medication errors don’t just occur on the patient’s end. The Institute of Medicine also reports that poor labeling is the central cause for medication errors in America.Errors due to look-alike or sound-alike medications are common. From my work experience, many coworkers and technicians have pulled the wrong drug while dispensing. That is why there is always a first verification and second verification done by the pharmacists in retail stores.
Many patients have difficulty distinguishing their medications. While patients often identify their medications by the color and shape, many medications can appear similar. Besides look-alike sound-alike medication errors, 33% of medication errors come from packaging and labeling confusion. About one third of adverse drug events occur in the outpatient setting,3 which brings us back to the importance of patient counseling. Patients with low literacy not only misunderstand written directions, but they also have difficulty understanding the auxiliary labels. On top of the medication label itself, the addition of an auxiliary label may frighten patients when they read labels such as “may cause drowsiness”. There have been many patients that are worried about the side effects that the labels forewarn about and tend to overthink these side effects. While labeling errors are not reflective of patients with low literacy, it does add to the confusion. Therefore, effective patient counseling and reassurance is especially crucial in this population.
A trial conducted at The General Medical Clinic in Atlanta, published in The Journal of General Internal Medicine, evaluated the effects of low literacy and medication management. According to the results of the trial, medication management and literacy are correlated (P< 0.001).4 The medication management capacity was measured using a grading scale of a patient’s ability to identify, open, describe the dose and timing of their medications. Literacy skills were accessed using the Rapid Estimate of Adult literacy in Medicine (REALM). Patients were tested on their ability to read 66 common health terms and were placed into three groups: inadequate, marginal, and adequate. Inadequate represented a reading level of less than a 6th grader, while marginal represented a level comparable to a 7th to 8th grader. Adequate indicated a reading level higher than a 9th grader. Much of the variability in scores came from medication identification. About 38% of the low literacy patients were unable to identify their medications even though they were looking at the bottle, label, or pills themselves.4
Adults with low literacy skills have a diminished ability to identify their medications, and steps must be taken to better educate them on their drug regimen. Healthcare providers should provide better communication to their patients on how to incorporate their medication schedule into their daily lives. If the physician misses the opportunity to go over a patient’s prescriptions, the pharmacist is next in line. Counseling is key for successful medication management! However, if the pharmacist does not counsel, the prescription label is all that is left for the patient. Both physicians and doctors must be aware of these crucial checkpoints and account for literacy before starting a patient on medication therapy.
- American Academy of Pediatrics. AAP website. Available at <http://www.aap.org/en-us/professional-resources/practice-support/Patient-Management/pages/Culturally-Effective-Care-Toolkit-Literacy-and-Health-Literacy.aspx?nfstatus=401&nftoken=00000000-0000-0000-0000-000000000000&nfstatusdescription=ERROR%3a+No+local+token> Accessed October 19, 2013
- ASHP. Poor quantitative skills of newly insured may affect ability to manage medications. ASHP website. September 1, 2013. Available at <http://www.ashp.org/menu/News/PharmacyNews/NewsArticle.aspx?id=3939> Accessed October 19, 2013
- Jeetu G, Girish T. Prescription drug labeling medication errors: a big deal for pharmacists. Journal of Young Pharmacists. 2010;2(1):107-111. Available at <http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3035877> Accessed October 19, 2013
- Kripalani S, Henderson L, Chiu E, Robertson R, Kolm P, et al. Predictors of medication self-management skill in a low-literacy population. Journal of General Internal Medicine. 2006;2(8):852-856. Available at <http://www.ncbi.nlm.nih.gov/pmc/articles/PMC1831567/ Accessed October 19,2013.